Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 57, NWS Jackson, MS

March 8, 2024Leake County, Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 8, 2024, 7:52 AM CST for Leake County, Scott County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2024, 7:52 AM CST (13:52 UTC)
Expired
Mar 8, 2024, 8:26 AM CST
In force
34 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Leake County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 54 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 430 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
430 m²/s²
0-3 km storm-relative helicity
607 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 6:28 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 8, 6:28 AM CST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
628 AM CST Fri Mar 8 2024

...New AVIATION...

.DISCUSSION...
Issued at 350 AM CST Fri Mar 8 2024

Today and Tonight:

Big picture look at today continues to be a chance for there to be
severe thunderstorms and potential flooding from heavy rainfall in
our region. Details in timing and exact locations though remain
tough to nail down. This isn't the case where a strongly-forced
squall line will sweep through in a timely manner. A messy
positively-titled trough extends from the Canadian Prairies
southwest toward Northern Mexico at this early morning hour. Water
vapor satellite imagery confirms this trough has multiple vorticity
maxima embedded in it. Global model guidance is in fairly decent
agreement in projecting that a portion of the wave's energy will
consolidate and push eastward along the Interstate 40 corridor
heading into tomorrow - this same portion associated with a
developing surface low moving east along the I-20 corridor today
into tonight. The general threat for severe thunderstorms will
develop late this morning around central/southwestern LA and spread
eastward through the afternoon and evening as surface flow brings
better dew points north from the Gulf Coast.

Already early this morning, a wave of thunderstorms has organized
just to our west and is organizing into a linear feature on the nose
of the low-level jet and axis of moisture return. Mesoanalysis
suggests most of this activity is slightly elevated off the surface,
but there is some surface reflection of the wave as local winds were
seen to turn northwesterly in the line's wake. This is the first
round of storms to watch today as it continues spreading east and
eventually interacts with a little daytime heating. Gusty winds and
some hail will be the primary threats with this line. The theory is
this should lay down something of a west-east oriented surface
boundary in our forecast area this morning, and additional
thunderstorm activity should continue to be fed through the daytime
as the low-level jet advects abundant moisture into and over this
boundary. Projected MLCAPE values of 1000-1500 J/kg or more should
spread northward to around the I-20 corridor (or south of any
surface boundary that develops) by late this afternoon due to
daytime heating and the influx of higher humidity. A 130kt upper-
level jet associated with the trough will provide ample wind shear
to any storms that develop, and it's expected that some supercells
will be possible even if these are embedded in clusters or bowing
line segments. This will be our main threat for damaging wind gusts
and tornadoes, especially if line segments become more oriented
perpendicular to the northeast- oriented low-level wind shear
vectors.

Specifically regarding the threat for flash flooding: the
influx of deeper (1.5-2.0+ inch PWAT) moisture into the region and
interacting with the surface boundary will also result in heavy rain
with thunderstorms, and strong boundary-parallel flow could result
in training thunderstorms and the potential for flooding in parts of
the area. There is an Elevated threat for flash flooding associated
with this axis of expected heavier rain today into this tonight, and
we have issued a Flood Watch for the southern 2/3rds of our forecast
area to account for the possibility of flooding. Average amounts of
up to 2 to 4 inches could fall in this zone through tonight, though
high-res guidance indicate there is the potential for some locally
higher amounts if storms train over the same areas. The surface low
is expected to translate east into Alabama by around 3 AM Saturday,
which should bring to an end to both our threat for severe
thunderstorms and flooding rains. /NF/

Saturday through Wednesday:

The cold front will finish pushing through the area Saturday
morning, but with a lagging mid/upper trough, clouds will linger
through the day with scattered light rain still possible through
the morning. However, we'll begin to clear out Saturday night into
Sunday as broad surface ridging builds across the region. As the
ridge shifts across our area, dry weather will persist into the
first half of next week. With lighter wind and better potential
for a clear sky, temps may dip enough in some areas Sunday,
Monday, and perhaps Tuesday mornings for patchy frost. We have
this mentioned in the forecast, but may ultimately also highlight
it in the HWO graphics given the early start to the growing season
for some vegetation. As low level flow turns back around, temps
will moderate into the middle of the week.

Wednesday and Thursday: Upper flow will become more zonal and
progressive heading into the latter half of next week. A series of
upper disturbances will bring potential for returning showers and
possibly thunderstorms late in the week, though there is still some
degree of spread in the model guidance with respect to timing and
strength of these waves. /DL/

&&

.AVIATION...
(12Z TAFS)
Issued at 625 AM CST Fri Mar 8 2024

Periods of SHRA and TSRA will affect the TAF sites through most of
the TAF period, with heavier storms bringing variable ceilings and
visibility restrictions in addition to gusty winds. With the
increase in rain across the region, ceilings are expected to trend
toward IFR and LIFR ranges by 18Z at many sites. From 06Z to 12Z
Saturday, chances for TSRA will drop off, and winds will turn out
of the northwest as a cold front moves through the area. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  59  65  40 / 100  70  10   0
Meridian      67  62  70  40 / 100  80  10   0
Vicksburg     71  58  64  40 / 100  60  20   0
Hattiesburg   74  65  71  45 / 100  80  10   0
Natchez       73  59  65  42 / 100  60  10   0
Greenville    67  54  59  39 / 100  60  20   0
Greenwood     66  56  62  37 / 100  60  20   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through late tonight for MSZ035>066-072>074.

LA...Flood Watch through late tonight for LAZ007>009-015-016-023>026.

AR...None.
&&

NF/DL

In the hours before

Special weather statement, Mar 8, 4:12 AM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
412 AM CST Fri Mar 8 2024

ARZ074-LAZ007-081115-
Ashley AR-Morehouse LA-
412 AM CST Fri Mar 8 2024

...STRONG THUNDERSTORMS WILL IMPACT ASHLEY COUNTY IN SOUTHEASTERN
ARKANSAS AND MOREHOUSE PARISH LOUISIANA THROUGH 515 AM CST...

At 411 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Strong to near Marion to near Calhoun.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bastrop, Crossett, Hamburg, North Crossett, West Crossett, Mer Rouge,
Wilmot, Portland, Montrose, Collinston, Bonita, Parkdale, Oak Ridge,
Berlin, Beekman, Galion, Jones, and Snyder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3315 9211 3320 9214 3321 9208 3325 9207
      3335 9146 3305 9146 3279 9160 3275 9160
      3267 9163 3257 9174 3257 9181 3252 9185
      3254 9188 3252 9190 3261 9193 3266 9191
      3271 9197 3271 9206 3301 9207 3308 9214
TIME...MOT...LOC 1011Z 259DEG 42KT 3316 9219 3297 9215 3261 9234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, Mar 8, 4:53 AM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
453 AM CST Fri Mar 8 2024

LAZ008-015-081145-
Richland LA-West Carroll LA-
453 AM CST Fri Mar 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN RICHLAND AND WEST
CARROLL PARISHES THROUGH 545 AM CST...

At 453 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Bonita to near Goodwill to near Start. Movement
was east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rayville, Delhi, Oak Grove, Epps, Kilbourne, Forest, Pioneer, Warden,
Holly Ridge, Start, Goodwill, and Darnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3254 9189 3252 9184 3257 9181 3256 9174
      3261 9172 3262 9166 3285 9157 3289 9150
      3301 9143 3300 9126 3288 9131 3286 9134
      3275 9134 3269 9140 3261 9139 3258 9145
      3254 9144 3253 9147 3241 9149 3241 9198
TIME...MOT...LOC 1053Z 259DEG 43KT 3291 9169 3276 9166 3248 9191

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, Mar 8, 5:15 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
515 AM CST Fri Mar 8 2024

LAZ009-016-MSZ040-081215-
Madison LA-East Carroll LA-Issaquena MS-
515 AM CST Fri Mar 8 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CARROLL AND NORTHERN
MADISON PARISHES IN NORTHEASTERN LOUISIANA AND ISSAQUENA COUNTY
THROUGH 615 AM CST...

At 514 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Grove to near Epps to near Rayville.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake Providence, Delhi, Mayersville, Grace, Mansford, Sondheimer,
Shelburn, Monticello, Tendal, Gassoway, Omega, Transylvania, Alsatia,
Millikin, Waverly, and Fitler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3250 9148 3254 9144 3258 9145 3261 9139
      3269 9140 3269 9138 3275 9134 3284 9135
      3288 9131 3294 9131 3300 9126 3300 9091
      3291 9092 3283 9097 3266 9096 3258 9103
      3254 9110 3248 9112 3244 9108 3242 9149
TIME...MOT...LOC 1114Z 270DEG 41KT 3294 9142 3264 9148 3248 9172

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, Mar 8, 5:46 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
546 AM CST Fri Mar 8 2024

MSZ035-040>042-081245-
Sharkey MS-Humphreys MS-Yazoo MS-Issaquena MS-
546 AM CST Fri Mar 8 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN YAZOO...NORTHEASTERN
ISSAQUENA...SOUTHWESTERN HUMPHREYS AND SHARKEY COUNTIES THROUGH 645
AM CST...

At 545 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayersville to near Fitler to
Transylvania. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Yazoo City, Rolling Fork, Anguilla, Cary, Louise, Valley Park,
Satartia, Holly Bluff, Phoenix, Tinsley, and Onward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3266 9096 3283 9097 3294 9091 3300 9091
      3301 9037 3274 9037 3255 9047 3256 9065
      3259 9066 3259 9069 3262 9069 3262 9072
      3257 9073 3258 9103
TIME...MOT...LOC 1145Z 270DEG 39KT 3299 9107 3274 9106 3260 9117

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, Mar 8, 6:32 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
632 AM CST Fri Mar 8 2024

MSZ042-043-048-081330-
Hinds MS-Yazoo MS-Madison MS-
632 AM CST Fri Mar 8 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN YAZOO...HINDS AND
MADISON COUNTIES THROUGH 730 AM CST...

At 631 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Little Yazoo to Bentonia to near Bovina.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jackson, Clinton, Madison, Ridgeland, Canton, Gluckstadt, Raymond,
Flora, Edwards, Bolton, Bentonia, Learned, Pocahontas, Vaughan,
Brownsville, Cameron, Sharon, Way, Myrleville, and Annandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3231 9070 3235 9067 3234 9063 3239 9062
      3256 9046 3274 9037 3280 9037 3288 8984
      3260 8984 3251 8993 3244 9007 3234 9011
      3225 9021 3222 9019 3219 9022 3220 9073
TIME...MOT...LOC 1231Z 261DEG 35KT 3270 9041 3254 9042 3219 9076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, Mar 8, 7:23 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
723 AM CST Fri Mar 8 2024

MSZ037-043>045-050-081415-
Scott MS-Neshoba MS-Attala MS-Leake MS-Madison MS-
723 AM CST Fri Mar 8 2024

...STRONG THUNDERSTORMS WILL IMPACT LEAKE...SOUTHEASTERN ATTALA...
NORTHERN SCOTT...WESTERN NESHOBA AND NORTHEASTERN MADISON COUNTIES
THROUGH 815 AM CST...

At 722 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to near Farmhaven. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Thomastown around 730 AM CST.
  Carthage, Redwater, and Singleton around 735 AM CST.
  Standing Pine, Tuscola, and Renfroe around 740 AM CST.
  Edinburg and Madden around 750 AM CST.
  Dowdville around 755 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3258 8932 3254 8932 3258 8979 3259 8979
      3259 8986 3292 8986 3300 8932 3293 8932
      3293 8926 3258 8926
TIME...MOT...LOC 1322Z 267DEG 36KT 3286 8977 3267 8977

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CR

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:33 AM CSTFlood WatchJANAdams, Attala, Claiborne, Clarke, Copiah, Covington and 29 more15 hr
Mar 8, 5:15 AM CSTSpecial Weather StatementJANIssaquena60 min
Mar 8, 5:46 AM CSTSpecial Weather StatementJANSharkey, Yazoo59 min
Mar 8, 6:32 AM CSTSpecial Weather StatementJANHinds, Madison58 min
Mar 8, 7:10 AM CSTSevere Thunderstorm WarningJANHinds, Madison, Rankin50 min
Mar 8, 7:23 AM CSTSpecial Weather StatementJANLeake52 min
Mar 8, 8:24 AM CSTRiver Flood WarningJANNoxubee43 hr
Mar 8, 9:32 AM CSTRiver Flood WarningJANJones5 days
Mar 8, 9:33 AM CSTSpecial Weather StatementJANCopiah42 min
Mar 8, 9:34 AM CSTRiver Flood WarningJANMadison, Yazoo14 days
Mar 8, 9:34 AM CSTRiver Flood WarningJANAttala, Holmes5 days
Mar 8, 9:34 AM CSTRiver Flood WarningJANHinds, Warren11 days
Mar 8, 9:39 AM CSTRiver Flood WarningJANLeake6 days
Mar 8, 9:39 AM CSTRiver Flood WarningJANLeake4 days
Mar 8, 9:39 AM CSTRiver Flood WarningJANNeshoba5 days
Mar 8, 9:47 AM CSTFlash Flood WarningJANHinds, Rankin6 hr
Mar 8, 11:15 AM CSTFlash Flood WarningJANClaiborne, Copiah, Jefferson, Rankin, Simpson5 hr
Mar 8, 11:36 AM CSTFlash Flood WarningJANJasper, Newton, Scott, Simpson, Smith5 hr
Mar 8, 11:45 AM CSTSpecial Weather StatementJANClarke, Lauderdale, Newton60 min
Mar 8, 11:50 AM CSTSevere Thunderstorm WarningJANClarke, Jasper, Lauderdale, Newton55 min
Mar 8, 12:42 PM CSTFlash Flood WarningJANClarke, Lauderdale3 hr
Mar 8, 3:02 PM CSTRiver Flood WarningJANSimpson3 days
Mar 8, 3:02 PM CSTRiver Flood WarningJANCopiah, Simpson11 days
Mar 8, 3:02 PM CSTRiver Flood WarningJANLawrence12 days
Mar 8, 3:21 PM CSTFlash Flood WarningJANJefferson Davis, Lawrence, Lincoln3 hr
Mar 8, 4:01 PM CSTSevere Thunderstorm WarningJANLamar, Marion45 min
Mar 8, 4:03 PM CSTSpecial Weather StatementJANJones42 min
Mar 8, 4:09 PM CSTTornado WarningJANLamar, Marion35 min
Mar 8, 4:25 PM CSTFlash Flood WarningJANMarion3 hr
Mar 8, 4:34 PM CSTSevere Thunderstorm WarningJANForrest, Jones26 min
Mar 8, 4:39 PM CSTFlash Flood WarningJANForrest, Lamar3 hr
Mar 8, 4:12 AM CSTSpecial Weather StatementJANMorehouse63 min
Mar 8, 4:53 AM CSTSpecial Weather StatementJANRichland, West Carroll52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.